Invited Lecture (JGES)
November 5 (Sat.), 9:00–9:40, Room 3 (Portopia Hotel South Wing Portopia Hall)
GI mucosal injury and bleeding in the GI induced by anti-thrombotics
- The Chinese University of Hong Kong
Management of patients on anti-platelet or anti-thrombotic therapy complicated by upper gastrointestinal (GI) bleeding is a dilemma. Decisions often need to be individualized according to severity of bleeding and risk of thromboembolism. Among aspirin users complicated by ulcer bleeding requiring endoscopic treatment, continuation of aspirin increases the risk of recurrent GI bleeding by 2-fold but reduces the risk of all-cause mortality by 10-fold in 8 weeks compared to nonusers. The optimal timing of resuming aspirin after GI bleeding is uncertain. It seems reasonable to resume aspirin after 3 days to minimize the bleeding and thrombotic risks. Decision on patients on dual anti-platelet therapy complicated by ulcer bleeding is more complex. Stopping both anti-platelet drugs in patients with a drug-eluting stent even for a brief period is not recommended due to high risk of stent thrombosis. Anti-coagulants can provoke bleeding from pre-existing ulcers or induce diffuse mucosal bleeding throughout the GI tract. Prothrombin complex concentrates are preferred in patients with severe bleeding. Retrospective data showed that early resumption of warfarin after an episode of GI bleeding is associated with a reduced risk of thromboembolic events and mortality without increasing the risk of recurrent bleeding. A meta-analysis of randomized trials showed that new oral anticoagulants (NOACs) are superior to warfarin in reducing thromboembolic risk. However, NOACs are found to carry a higher risk of major GI bleeding than warfarin. Management of life-threatening bleeding associated with NOACs remains a clinical challenge since their effect cannot be reversed by vitamin K.